A new nasal spray containing powdered glucagon - a hormone that rapidly increases blood sugar levels - might offer an effective rescue treatment for diabetics who felt dizzy or even unconscious due to extremely low levels of blood sugar, HealthDay reported citing new research.
According to a research-stage clinical trial, the new nasal spray was about as effective as the only currently available treatment option for the treatment of low blood sugar, or hypoglycemia.
The only treatment option currently available for the condition came in the form of an FDA-approved glucagon powder that was mixed with water and injected directly into muscle via a syringe.
In cases of mild and moderate levels of diabetes, adjusting one's blood sugar levels was as simple as sucking on a piece of candy but for severe cases, glucagon treatment could become necessary.
Researchers enrolled 75 participants, all adults with type 1 diabetes, in order to measure the nasal spray's effectiveness vis-à-vis the injection option. The participants of the trial were drawn from eight clinics, all located within in the US.
When it came to either treatment option, the researchers found that more than a third of the participants experienced nausea, while users of the nasal spray particularly tended to report feelings of discomfort in their head and facial regions.
Dr George Grunberger, professor at Wayne State University School of Medicine in Detroit and president of the American Association of Clinical Endocrinologists, the new spray if approved could become the go-to treatment for severe hypoglycemia as it was almost as effective as the current option and was very easy to administer.
He further said, ''This intranasal spray is a big deal. This is something which people have been crying for, for years. It was only a matter of time before something more practical came onto the market,'' nwitimes.com reported.
According to the researchers the new spray might be an apt solution as patients suffering from diabetes in order to maintain blood sugar levels, as sometimes patients excessive much insulin, which resulted in drastic drop in their blood sugar.